PDA

View Full Version : Increase in shedding after taking Centrum Silver...could that be the cause???



swearnsue
October 13th, 2013, 02:18 PM
I've been shedding like crazy for several months now and the only thing I can think of that I'm doing differently is I started taking Centrum Silver every day. Could this cause shedding?

It's shedding, and not breakage, I check every fallen hair for the hair bulb (neurotic, I know).

I'm OK if it's inevitable due to age or stress, I'm doing the best I can to slow down the first and alleviate the second.

Has anyone else had this experience with Centrum Silver? Please let me know because I'm kinda worried, the shed has led to a visible difference in the thickness of my braids.:(

Thank you.

renia22
October 13th, 2013, 07:19 PM
Not sure, but maybe stop taking it for a month or two and see if the condition improves?

Emichiee
October 13th, 2013, 08:29 PM
Centrum Silver is a multivitamin right? It seems very unlikely. I would think back three months before your hair loss started. That is where you will find the trigger since hair only sheds after having been in the resting phase for three months.

I also do have a list of possible reasons on my blog if you suspect a health issue.

long&blonde
October 13th, 2013, 09:48 PM
I take Centrum Silver, no shedding problem for me.

Tea Lady
October 13th, 2013, 10:16 PM
I did not have a shedding problem from it, but it did upset my stomach a lot, so much so that I had to switch vitamins.

Tea Lady

renia22
October 14th, 2013, 08:01 AM
Centrum Silver is a multivitamin right? It seems very unlikely. I would think back three months before your hair loss started. That is where you will find the trigger since hair only sheds after having been in the resting phase for three months.



This depends. If you were already consuming more than enough of a certain vitamin or mineral that can have hair loss as a side effect when taken in large doses, and then add another supplement that contains it, it can contribute to the problem. Selenium is a good example of this. If you were consuming foods that contained a large amount of selenium (like Brazil nuts), consumed other supplements or foods that were fortified with it, then added a multivitamin that contained it, you could possibly end up consuming a toxic amount, in which case the hair loss can happen rapidly. Not saying that this is the case with the OP, but I don't think you can rule out supplements as a possible contributing factor to hair loss.

swearnsue
October 14th, 2013, 02:53 PM
Thanks everyone. I'm going to skip the Centrum Silver as a test. Thinking back to what was different three months before the shedding and that is about the time I started therapy. Hmmm... at the beginning it was very stressful. Maybe in a few weeks I'll have a ton of baby hairs sprout.

Thank you everyone for your suggestions, you are very kind.

Emichiee
October 14th, 2013, 07:14 PM
This depends. If you were already consuming more than enough of a certain vitamin or mineral that can have hair loss as a side effect when taken in large doses, and then add another supplement that contains it, it can contribute to the problem. Selenium is a good example of this. If you were consuming foods that contained a large amount of selenium (like Brazil nuts), consumed other supplements or foods that were fortified with it, then added a multivitamin that contained it, you could possibly end up consuming a toxic amount, in which case the hair loss can happen rapidly. Not saying that this is the case with the OP, but I don't think you can rule out supplements as a possible contributing factor to hair loss.

I deemed it unlikely because of the very low concentrations of problematic vitamins in most supplements (to avoid ODing) and the OP was not mentioning any other supplements. Vitamins and Minerals from foods are absorbed differently than the supplement kind and are also rather low in concentration unless a certain food is consumed in large amounts every day. Maybe the OP could have a look at that as well in case she did over- supplement.

Northerner
October 14th, 2013, 08:22 PM
I did not have that experience with Centrum Silver, but I do have a heavy shed since June which my dermatologist believes is due to hypervitaminosis A. I reviewed the ingredient list for Centrum Silver on amazon and saw that it contains 50% of RDA vit A, which is fine. Also, 40% of vit A in Centrum Silver is in the form of beta carotene, which is does not cause hypervitaminosis A (unlike retinyl palmitate, another form of vit A, which probably accounts for 60% of vit A in Centrum Silver). I do not know of any other vitamins that may cause hair loss, but I have no backround in chemistry/biology/medicine. I've been taking about 2x of RDA of vit A in the form of retinyl palmitate and fish oil (high in vit A) for 9 months, just to give you some prospective, and hair loss started after 6 months of this regimen.

swearnsue
October 15th, 2013, 10:31 AM
UPDATE: The post about selenium got me thinking. I take a vitamin E with selenium AND I eat Brazil nuts AND the Centrum Silver. So all together I'm taking like 200 or 300% RDA of it.

I'm going to stop the E/selenium and the Centrum Silver for a while and see if that helps. I guess this is what happens when I read about something being good for hair and start taking it and then hear about something else and then add that and on and on.

Thanks everyone, we may have found the answer to the shedding problem!

renia22
October 15th, 2013, 10:45 AM
UPDATE: The post about selenium got me thinking. I take a vitamin E with selenium AND I eat Brazil nuts AND the Centrum Silver. So all together I'm taking like 200 or 300% RDA of it.



Whoa... that might do it. Good luck, hope stopping them helps!

swearnsue
October 15th, 2013, 06:46 PM
Thank you Renia, I think you diagnosed the problem! Are you a doctor or a detective or even a murder mystery writer????

renia22
October 15th, 2013, 07:23 PM
Thank you Renia, I think you diagnosed the problem! Are you a doctor or a detective or even a murder mystery writer????

Oh, you know....just random psychic flashes http://i284.photobucket.com/albums/ll11/imjscn/Skype%20Animated/emoticon-0105-wink.gif (http://media.photobucket.com/user/imjscn/media/Skype%20Animated/emoticon-0105-wink.gif.html)

Emichiee
October 15th, 2013, 07:24 PM
You hadn't mentioned you take anything else...that indeed might be bad if your other supplements contain a considerable amount of selenium. One can exceed the recommended dose by quite a bit without running into problems though.
The safe upper limit for selenium is 400 micrograms a day in adults. Anything above that is considered an overdose. Maybeyou could see how much your supplements and nurs contain.

Symptoms of selenosis caused by Selenium overdose could be garlic breath, hair loss, brittle nails and even nail loss, fatigue and nerve damage. If you indeed overdosed maybe you should consult a doctor to assure you haven't caused too much damage.

swearnsue
October 23rd, 2013, 02:51 PM
UPDATE: I've stopped taking Centrum Silver, the Selenium supplement and stopped eating all Brazil nuts for 10 days now. I've been drinking plenty of water and drinking some milkthistle tea. My shedding has slowed down a little, maybe about 1/3 less.

During the heavy shedding I could run my fingers through my hair at any time of the day and always come out with 10 to 30 hairs. This morning after taking my hair down when I would get the most shedding, I had about 25 hairs, and a couple hours later only about 5. This is much better!

renia22
October 23rd, 2013, 06:53 PM
Yay! Good to hear! Hope it keeps improving :)